Alert archive / Hawaii / Wind Advisories in 2024

Wind Advisory 33, NWS Honolulu, HI

August 3, 2024Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Aug 3, 2024, 6:35 PM HST for Hawaii County, Hawaii. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2024, 6:35 PM HST (04:35 UTC)
Expired
Aug 4, 2024, 3:22 AM HST
In force
9 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-521 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WWHW70 PHFO 040435
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
635 PM HST Sat Aug 3 2024

...WIND ADVISORY IN EFFECT UNTIL 4 AM HST SUNDAY FOR BIG ISLAND
SUMMITS...

HIZ028-041400-
/O.NEW.PHFO.WI.Y.0033.240804T0435Z-240804T1400Z/
Big Island Summits-
635 PM HST Sat Aug 3 2024

...WIND ADVISORY IN EFFECT UNTIL 4 AM HST SUNDAY...

* WHAT...Northeast to east winds 40 to 45 mph with gusts up to 70 
  mph.

* WHERE...Big Island Summits of Mauna Loa and Mauna Kea.

* WHEN...Until 4 AM HST Sunday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

RCB
1 follow-up statement
175 
WWHW70 PHFO 041322
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
322 AM HST Sun Aug 4 2024

HIZ028-041430-
/O.CAN.PHFO.WI.Y.0033.000000T0000Z-240804T1400Z/
Big Island Summits-
322 AM HST Sun Aug 4 2024

...WIND ADVISORY IS CANCELLED...

Wind speeds over the Big Island Summits have fallen this morning 
and will remain below advisory thresholds. Therefore, the Wind 
Advisory is now cancelled.

$$

RCB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 3, 3:36 PM HST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 3, 3:36 PM HST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
336 PM HST Sat Aug 3 2024

.SYNOPSIS...
Light to moderate trades will turn breeezy by late Sunday and
continue through mid-week. Light showers will focus over windward
and mauka areas during this time.

&&

.DISCUSSION...

A strong 596dm mid-level ridge remains parked directly over the
islands in maintenance of ongoing mid-level subsidence and a stout
trade inversion anchored around 6kft. Locally, the islands remain
along the northern fringe of the trades, which have largely been
shunted south of the area. Easterlies remain quite light owning to
pressure falls across the central Pacific. Trades check in this
afternoon around 10 knots or less at most windward locales. This
has been just enough to steer modest shower activity over
windward and mauka zones this morning into this afternoon. A
hybrid sea breeze pattern has emerged with increased leeward
convergence leading to increased clouds and a just a couple very
light showers over the most sheltered locations.

Subtle pressure rises near and north of the islands in the coming
days will allow the trade wind belt to rebound slightly northward
which will in turn favor locally breezy as early as Sunday
evening and continuing through the first half of the week.
Extended model guidance maintains a strong consensus that weak
mid-level troughing will cause trades to weaken once more late
next week. Overall, anticipate light windward/mauka rainfall
through the week focused mainly overnight and during the early
morning.

&&

.AVIATION...

Trades are in the light to moderate category but as of tomorrow
should be on the increase through mid-week. Low cigs and SHRA
will favor windward and mauka areas with some afternoon
development over leeward areas. Brief MVFR conds will be
possible in SHRA with VFR generally prevailing.

AIRMET Sierra is currently in effect for mtn obsc for windward
portions of all islands.

&&

.MARINE...

Trades will steadily increase over the weekend as the surface
ridge nearby lifts northward and strengthens. The strongest winds
are expected to reach Small Craft Advisory criteria over the
windier waters and channels around Maui County and the Big Island
beginning late tonight. Little change in wind speed is expected
through the first half of next week.

Surf along south-facing shores will remain up through Monday as a
medium-period south-southwest swell moves through. The nearshore
and offshore buoy observations show the peak energy holding in
the 13-14 second bands this morning. A downward trend is expected
Tuesday through midweek, with mainly background southerly pulses
expected. A similarly-sized south-southwest swell is possible
next weekend.

Surf along north and west-facing shores will trend up late Sunday
through Monday as an out-of-season, small north-northwest swell
arrives. Small north-northwest pulses could persist through a
good portion of the upcoming week due to broad low pressure near
the Aleutians.

Surf along east-facing shores will pick up slightly later this
weekend through early next week as the trades increase. Although
confidence is low at this time, guidance is hinting at a medium-
to long-period easterly swell arriving late next week through
next weekend due to tropical activity across the far eastern
Pacific.

Higher-than-predicted water levels combined with near-peak monthly
tides and a south swell moving through could lead to minor coastal
flooding/runup impacts through the weekend. The best chance for
coastal impacts will occur around the peak daily high tide cycles
each afternoon.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...JVC
AVIATION...Walsh
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:44 PM HSTSmall Craft AdvisoryHFO4 days

Nearby

Wind Advisories in Hawaii, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.